Indiana, 2014Tornadoes and Hail in Indiana, June 30, 2014
June 30, 2014 · NWS IWX · 24 events in 5 counties and zones
A line of severe thunderstorms developed in eastern Iowa during the afternoon hours of June 30th. Plenty of instability and moisture was available for the line to mature into a severe bow-echo with the bulk of this racing northwest of the area into Wisconsin and Central Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed in eastern Iowa during the afternoon hours of June 30th. Plenty of instability and moisture was available for the line to mature into a severe bow-echo with the bulk of this racing northwest of the area into Wisconsin and Central Lower Michigan. The southern flank of this line did briefly take on bowing characteristics and produce gusty winds over southern Lake Michigan into portions of northwestern Indiana and far southwestern Lower Michigan before dissipating. Behind this line, a much stronger line of thunderstorms rapidly developed on a pre-frontal trough in northern Illinois. This line entered a more favorable environment with deep layer shear to 50 knots and a rapidly increasing low level jet to 50 knots. As this line raced into northwestern Indiana during the late evening hours, several stronger circulations were noted along the leading edge. There were multiple tornado confirmations and swaths of extensive wind damage. The second event continued into July 1st with additional wind damage and confirmed tornadoes occurring during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 30, 3:18 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 30, 3:18 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT MON JUN 30 2014
.SYNOPSIS...
ISSUED AT 350 PM EDT MON JUN 30 2014
A COLD FRONT MOVING EAST ACROSS THE AREA LATE TONIGHT AND TUESDAY
IS EXPECTED TO CAUSE THUNDERSTORMS IN OUR AREA OVERNIGHT... WITH
REDEVELOPMENT ALONG THE FRONT POSSIBLE OVER EASTERN PORTIONS OF
THE AREA ON TUESDAY. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. LOWS TONIGHT WILL GENERALLY BE IN
THE LOWER 70S WITH HIGHS TUESDAY RANGING FROM THE UPPER 70S NEAR
LAKE MICHIGAN TO THE UPPER 80S IN WEST CENTRAL OHIO.
&&
.UPDATE...
ISSUED AT 516 PM EDT MON JUN 30 2014
WRN FLANK OF MORNING OUTFLW BNDRY HAS MIXED OUT RAPIDLY THIS AFTN
AHD OF SIG BOW ECHO CROSSING MS RIVER LT THIS AFTN. THUS GIVEN
RAMPANT ESCALATION OF BOTH SFC BASED CAPE AND 1000-850MB MEAN
MIXING RATIOS INTO NW INDIANA XPC THIS SYS WILL MAINTAIN ITS
INTENSITY EASTWARD INTO WRN CWA BTWN 7-8 PM EDT. ERN EXTENT OF SVR
RISK SOMEWHAT UNCERTAIN GIVEN PERSISTENCE OF OUTFLW INDUCED CINH
HWVR LARGER SCALE MIDLVL SPEED MAX OF 60KTS MAY INDEED CARRY
DAMAGING WIND RISK FARTHER EAST THEN IMPLIED IN SVR WATCH 375 AS
EVEN ERN AREAS MAY RECOVER SUFFICIENTLY BFR SUNSET.
ZONE UPDATES ALREADY ISSUED W/SIG POP/WX GRID CHGS MADE TO REFLECT
EWD EXTRAPOLATION OF SEVERE BOW ECHO.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 350 PM EDT MON JUN 30 2014
SHRTWV EVIDENT ON WATER VAPOR IMAGERY MOVG INTO THE NRN PLAINS THIS
AFTN WILL SIGNIFICANTLY AMPLIFY FLOW ACROSS THE NORTH CENTRAL CONUS
THIS PERIOD. DIURNAL HEATING/DESTABILIZATION IN OUR AREA HAS BEEN
LIMITED BY STRATUS AND CONVECTIVE DEBRIS TODAY... BUT CLOUDINESS
SHOULD CONT TO DIMINISH THE REST OF THE DAY ALLOWING FOR AT LEAST
MODERATE INSTABILITY BY LATE AFTN. THIS INSTABILITY EXPECTED TO BE
MAINTAINED THIS EVE AS A 50KT LLJ DEVELOPS OVER MO AHEAD OF APCHG
SHRTWV/CDFNT. STRONG UPR LEVEL DIVERGENCE ASSOCIATED WITH RIGHT
ENTRANCE REGION OF STRENGTHENING UPR LEVEL JET OVER THE UPR GRTLKS
WILL ALSO OVERSPREAD OUR AREA TONIGHT HELPING TO MAINTAIN MCS
CURRENTLY OVER IA THROUGH MOST IF NOT ALL OF OUR CWA OVERNIGHT.
BASED ON PERSISTENCE OF LAST NIGHTS MCS LONGER THAN MODELS
INDICATED... PREFER WRF ARW/NMM SOLUTIONS WHICH SUGGEST ORGANIZED
CONVECTION PERSISTING INTO OH BY DAYBREAK TUE. THIS SCENARIO
REFLECTED WELL IN CURRENT POP/WX GRIDS AND ONLY MINOR CHANGES MADE
FOR OVERNIGHT. AS INDICATED BY LATEST SPC OUTLOOK... GOOD POTENTIAL
FOR MAINTAINING SVR STORMS AT LEAST INTO NW PORTION OF OUR CWA
OVERNIGHT... WITH GREATEST THREAT DAMAGING WINDS. IT WILL BE ANOTHER
WARM/MUGGY NIGHT BUT SHOWERS/CONVECTIVE OUTFLOWS SHOULD ALLOW TEMPS
TO FALL NEAR 70... ESPECIALLY ACROSS NW PORTION OF CWA WHERE THERE
IS THE BEST CHC OF HEAVIER/MORE WIDESPREAD CONVECTION.
FRONTAL BOUNDARY ACROSS IA THIS AFTN IS EXPECTED TO SURGE EAST TO
WRN PORTION OF OUR CWA LATE TONIGHT... AND THEN BECOME INCREASINGLY
DIFFUSE TUE AS LEAD SHRTWV LIFTS NE ACROSS THE UPR GRTLKS AND A
SECOND SYSTEM DIGS SE ACROSS THE NRN PLAINS INTO THE DEEPENING UPR
LEVEL TROF. THUS... CAA WILL GENERALLY BE WK ACROSS OUR AREA TUE
RESULTING IN ANOTHER WARM DAY FOR MOST OF THE CWA WITH HIGHS IN THE
M-U80S. EXCEPTION WILL BE NW WHERE MORE SGFNT COOLING EXPECTED...
ESPECIALLY NEAR LAKE MICHIGAN. DRIER AIR SHOULD ADVECT INTO THE AREA
FROM THE SW TUE AND WITH CONVERGENCE ALONG FRONT WKNG... STRONGEST
INSTABILITY EXPECTED TO SHIFT TO THE EAST OF OUR AREA BY LATE
AFTN... BUT STILL A RISK OF THUNDERSTORMS DEVELOPING ALONG THE FRONT
THROUGH EARLY AFTN ACROSS SERN PORTION OF OUR CWA. IF STORMS DO DVLP
GIVEN MODERATE INSTABILITY AND 30-35KT 0-6KM SHEAR... SVR STORMS
AGAIN A POSSIBILITY.
&&
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 350 PM EDT MON JUN 30 2014
COOL...TRANQUIL PATTERN FOR THE FIRST HALF OF THE LONG TERM PERIOD
WILL FEEL ALMOST FALL LIKE AS A TROUGH SETTLES INTO THE AREA
BRINGING HIGH TEMPERATURES IN THE LOW TO MID 70S WEDNESDAY THROUGH
FRIDAY. CHANCE FOR SCATTERED SHOWERS ON WEDNESDAY AS A SECONDARY
COLD FRONT MOVES INTO THE AREA BRINGING A REINFORCING SHOT OF COLD
AIR. THIS WILL SET THE STAGE FOR THE COOLEST AIR OF THE PERIOD ON
THURSDAY AND THURSDAY NIGHT. WOULD NOT BE SURPRISED TO SEE A FEW
SITES DROP INTO THE UPPER 40S THURSDAY NIGHT AS HIGH PRESSURE MOVES
OVERHEAD AND WINDS GO CALM ALLOWING IDEAL RADIATIONAL COOLING.
DRY WEATHER WILL CONTINUE INTO INDEPENDENCE DAY WEEKEND WITH
MODERATING TEMPERATURES INTO THE LOW 80S BY SATURDAY. SOME
INDICATIONS OF A SHORTWAVE BRINGING CONVECTIVE CHANCES AGAIN BY LATE
SUNDAY...BUT PREFER SLOWER SOLUTIONS AND WILL KEEP FORECAST DRY
ATTM. BETTER PRECIP CHANCES WILL ARRIVE BY EARLY NEXT WEEK AS A
BOUNDARY SETTLES INTO THE AREA AND HIGHER DEWPOINTS RETURN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY) ISSUED AT 112
PM EDT MON JUN 30 2014
MVFR STRATUS DECK LINGERING OVER NRN INDIANA EARLY THIS AFT... BUT
SHOULD MIX OUT OVER THE NEXT COUPLE OF HOURS. REST OF THE AFTN
SHOULD BE VFR WITH JUST A SLIGHT CHC OF TSTMS DEVELOPING OVER THE
AREA... TOO LOW TO MENTION IN TAFS. MCS OVER IA IS EXPECTED TO
MAINTAIN ITSELF INTO NRN INDIANA TONIGHT... IMPACTING SBN AROUND
03Z AND FWA AROUND 05Z. POTENTIAL FOR SVR WIND GUSTS WITH THIS
LINE. SOME MVFR STRATUS EXPECTED BEHIND THIS LINE LATE TONIGHT...
BUT SHOULD MIX OUT FAIRLY QUICKLY TUE MORNING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT THROUGH TUESDAY MORNING FOR INZ003.
MI...BEACH HAZARDS STATEMENT THROUGH TUESDAY MORNING FOR MIZ077.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR LMZ043-046.
&&
UPDATE...T
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...BENTLEY
AVIATION...JT
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 30, 3:03 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT MON JUN 30 2014
INZ003>006-008-012>017-020-022>025-032-MIZ077>079-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-GRANT-BERRIEN-CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE...
LIGONIER...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...
WABASH...NORTH MANCHESTER...HUNTINGTON...MARION...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS
503 PM EDT MON JUN 30 2014 /403 PM CDT MON JUN 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS...SOME SEVERE ARE EXPECTED TO MOVE
THROUGH THE AREA THIS EVENING WITH DAMAGING WINDS LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-011000-
STEUBEN-DE KALB-ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...FORT WAYNE...
BLUFFTON...OSSIAN...DECATUR...BERNE...HARTFORD CITY...MONTPELIER...
PORTLAND...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
503 PM EDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE
WILL MOVE THROUGH THE AREA MID TO LATE EVENING. DAMAGING WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
503 PM EDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
AREA THIS EVENING. DAMAGING WINDS ARE LIKELY WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Event by event
16 thunderstorm wind, 7 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, La Porte
- When
- June 30, 7:26 PM CST to 7:27 PM CST
- Where
- La Porte County, 0.52 mi E of Springville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -86.720
A trained spotter estimated wind gusts to 60 mph.
Thunderstorm Wind, La Porte
- When
- June 30, 7:30 PM CST to 7:31 PM CST
- Where
- La Porte County, 0.69 mi S of Michigan City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.710, -86.900
The public reported a two foot diameter tree being snapped at the base.
Thunderstorm Wind, La Porte
- When
- June 30, 7:44 PM CST to 7:45 PM CST
- Where
- La Porte County, 1.24 mi SW of Mill Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.570, -86.550
The public reported downed tree limbs and power lines.
Hail, St. Joseph
- When
- June 30, 8:50 PM EST to 8:51 PM EST
- Where
- St. Joseph County, 0.52 mi E of New Carlisle
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.700, -86.510
The public reported hail from the size of quarters to nearly half dollars.
Thunderstorm Wind, St. Joseph
- When
- June 30, 8:55 PM EST to 8:56 PM EST
- Where
- St. Joseph County, 0.69 mi N of South Bend
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.680, -86.250
Law enforcement officials reported trees and power lines down on the west side of South Bend, especially in the Edison Road area.
Tornado, La Porte
- When
- June 30, 10:11 PM CST to 10:12 PM CST
- Where
- La Porte County, 0.81 mi SE of Pinhook to 1.05 mi ESE of Pinhook
- Rating
- EF1
- Path length
- 0.26 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.563, -86.858
A NWS storm survey of damage confirmed a brief tornado reaching EF1 intensity near Pinhook. Severe tree damage occurred at a cluster of residences on the southwest side of the intersection of US-2 and South Wozniak Road. Several large trees, some over 50 feet tall, were uprooted or twisted. A 2 story 25 foot by 60 foot barn was destroyed with the debris thrown to the northeast. The tornado continued quickly south causing additional tree damage before rapidly dissipating. Maximum winds are estimated at 105 mph.
Thunderstorm Wind, La Porte
- When
- June 30, 10:18 PM CST to 10:19 PM CST
- Where
- La Porte County, 0.52 mi E of Springville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -86.720
A trained spotter estimated winds to 70 mph.
Thunderstorm Wind, La Porte
- When
- June 30, 10:22 PM CST to 10:23 PM CST
- Where
- La Porte County, 1.38 mi SE of South la Porte to 2.22 mi SW of Monroe Manor
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.557, -86.730
A survey of damage was performed north of Kingsbury along and either side of US-35. A detached garage was destroyed at a residence. A swath of corn, at least a quarter mile wide, was completely flattened adjacent to this building. Winds were estimated in the 80 to 85 mph range.
Thunderstorm Wind, La Porte
- When
- June 30, 10:22 PM CST to 10:27 PM CST
- Where
- La Porte County, 2.21 mi ENE of Union Mills Arpt to 2.58 mi E of Tracy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.477, -86.738
A NWS survey of damage in the Kingsford Heights area revealed a microburst began just to the west of the town and expanded east. An area of trees was found either snapped or uprooted in an easterly direction through Kingsford Heights. This swath of wind expanded in width and eventually spawned a EF-1 tornado east of town. The straight line winds were estimated at around 80 mph.
Tornado, La Porte
- When
- June 30, 10:24 PM CST to 10:28 PM CST
- Where
- La Porte County, 0.21 mi WSW of Tracy to 2.51 mi SSW of Dillon
- Rating
- EF1
- Path length
- 4.72 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.479, -86.684
A NWS survey of damage east of Kingsford Heights revealed damage consistent with a tornado, embedded within a larger swath of straight line winds. The tornado tracked rapidly east through mainly wooded areas causing widespread snapped or uprooted trees along its path. Trees fell onto several homes, especially along South County Road 300 East. Maximum winds were estimated at around 95 mph.
Tornado, Starke
- When
- June 30, 10:25 PM CST to 10:28 PM CST
- Where
- Starke County, 3.42 mi NW of Hamlet to 2.58 mi WNW of Koontz Lake
- Rating
- EF1
- Path length
- 4.93 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.419, -86.641
A NWS storm survey confirmed damage consistent with a EF1 tornado touching down near the intersection of North County Road 300 East and East County Road 800 North. Extensive tree damage occurred along the track with several trees falling onto homes. A barn was destroyed near County Road 700 East and Robbins Road. Multiple center pivot irrigation systems were flipped. Maximum winds were estimated around 100 mph.
Tornado, Starke
- When
- June 30, 10:29 PM CST to 10:32 PM CST
- Where
- Starke County, 1.58 mi W of Koontz Lake to 1.07 mi NE of Koontz Lake Lake
- Rating
- EF1
- Path length
- 3.43 mi
- Path width
- 400 yd
- Continued into
- Marshall, In (IWX)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.419, -86.530
A NWS survey of damage confirmed a strong EF1 tornado traveled across mainly wooded areas of far northeastern Starke county. Touchdown occurred along County Road 800 east of County Road 850 East where several trees suffered limb damage. The tornado continued towards the northeast and slowly gained strength and reached peak intensity as it approached and crossed into Marshall county north of Koontz Lake. A quarter mile swath of healthy 18 to 24 inch diameter trees were snapped and uprooted (DI: TH DOD: 4). Maximum winds were estimated at around 110 mph. The total distance the tornado was on the ground across Starke and Marshall counties was 4.9 miles.
Thunderstorm Wind, Pulaski
- When
- June 30, 10:30 PM CST to 10:31 PM CST
- Where
- Pulaski County, 1.04 mi E of Winamac
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.050, -86.600
Law enforcement officials reported numerous trees down across northern parts of the county, especially north of Winamac.
Tornado, Marshall
- When
- June 30, 11:32 PM EST to 11:33 PM EST
- Where
- Marshall County, 3.55 mi WNW of Tyner to 2.46 mi WNW of Tyner
- Rating
- EF1
- Path length
- 1.42 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.432, -86.467
A NWS storm survey confirmed a strong EF1 tornado exited Starke county, north of Koontz Lake along County Line Road and Starke County Road 900 North where extensive tree damage occurred. As the tornado moved northeast it weakened, producing more sporadic areas of tree damage before dissipating in a grove of trees just east of Union Road. The tornado traveled a total of 4.9 miles across Starke and Marshall counties. Maximum winds were estimated at around 110 mph near the county line.
Tornado, Marshall
- When
- June 30, 11:35 PM EST to 11:42 PM EST
- Where
- Marshall County, 1.69 mi SSE of Donaldson to 0.85 mi NNE of Plymouth
- Rating
- EF1
- Path length
- 6.85 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.346, -86.444
A NWS storm survey found damage consistent with an EF-1 tornado. The tornado touched down just south of Donaldson where it caused extensive damage to hardwood trees. The tornado moved east and heavily damaged two residences on a farm on Sycamore Road, just south of the railroad tracks. The tornado continued to produce extensive tree damage as it tracked east-northeast into Plymouth to south of the Lear Corporation. Several trees were either topped or snapped with an empty semi-trailer being flipped. The tornado continued northeast with widespread mixed hardwood and softwood trees being snapped and minor structural damage to the Behavior Science Building on North Oak road. The tornado caused partial uplift of the northwest side of the roof and collapsed the interior cinder block wall on the east side of the Department of Transportation garage, just south of US-30 before lifting. Maximum winds were estimated at 105 mph.
Thunderstorm Wind, La Porte
- When
- June 30, 10:37 PM CST to 10:38 PM CST
- Where
- La Porte County, 1.47 mi WNW of Belfast
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.635, -86.758
The public reported several trees and tree limbs down around Pine Lake.
Tornado, Marshall
- When
- June 30, 11:41 PM EST to 11:42 PM EST
- Where
- Marshall County, 0.83 mi SE of Plymouth Muni Arpt to 0.81 mi SE of Plymouth Muni Arpt
- Rating
- EF1
- Path length
- 0.16 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.361, -86.289
A NWS storm survey confirmed a brief EF-1 tornado touched down near the intersection of Lilac Road and Plymouth Goshen Trail, just northeast of Plymouth. Widespread hardwood tree damage was noted with several uprooted and snapped trees. A small shed was also flattened at a residence. As the circulation moved northeast it shifted a barn off its foundation and caused widespread tree damage in a grove of trees before lifting on the other side of the tree grove. Winds were estimated at 95 mph. While this tornado was in close proximity to the longer tracked Plymouth tornado that occurred west of US-30, it was determined by radar evidence and ground truth to be a separate circulation.
Thunderstorm Wind, St. Joseph
- When
- June 30, 11:43 PM EST to 11:44 PM EST
- Where
- St. Joseph County, 1.51 mi E of South Bend
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.669, -86.221
Amateur radio operators reported several trees blown down along Greenlawn Road near the zoo.
Thunderstorm Wind, St. Joseph
- When
- June 30, 11:43 PM EST to 11:44 PM EST
- Where
- St. Joseph County, 0.52 mi E of (Sbn)michiana Arpt S
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.700, -86.310
The Automated Weather station at South Bend Regional Airport measured a 68 mph wind gust.
Thunderstorm Wind, St. Joseph
- When
- June 30, 11:45 PM EST to 11:46 PM EST
- Where
- St. Joseph County, 0.69 mi N of South Bend
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -86.250
A trained spotter reported tree limbs down at a residence. One landed on a vehicle. No damage estimates were available.
Thunderstorm Wind, St. Joseph
- When
- June 30, 11:45 PM EST to 11:47 PM EST
- Where
- St. Joseph County, 0.46 mi NE of South Bend to 1.21 mi WNW of Mishawaka
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.675, -86.244
A swath of damage was surveyed along Jefferson Boulevard from the St. Joseph River east to just south of Bethel College. Many trees were uprooted along this path, consistent with straight line winds estimated to 80 mph.
Thunderstorm Wind, Marshall
- When
- June 30, 11:47 PM EST to 11:48 PM EST
- Where
- Marshall County, 0.86 mi SE of Lapaz
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.460, -86.310
Emergency management officials reported multiple trees, tree limbs, power lines and poles down across the county.
Thunderstorm Wind, Marshall
- When
- June 30, 11:52 PM EST to 11:53 PM EST
- Where
- Marshall County, Bremen
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.450, -86.150
The public reported several trees down as well as at least one power pole in the Bremen area.
Thunderstorm Wind, Marshall
- When
- June 30, 11:54 PM EST to 11:55 PM EST
- Where
- Marshall County, 0.86 mi NE of Tippecanoe
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.210, -86.110
Emergency management officials reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 30, 2014$17 million · EF2 · 138 events
- Tornadoes and Flash Flooding in Illinois, June 30, 20141 injured · $2.8 million · EF2 · 66 events
- Damaging Winds and Lightning Strike in Wisconsin, June 30, 20141 death · $233,000 · 65 kt wind · 21 events
- Tornadoes and Damaging Winds in Indiana, June 30, 2014$892,000 · EF2 · 23 events
- Flash Flooding and Flooding in Illinois, June 30, 2014$565,000 · 52 kt wind · 16 events
- Tornado and Damaging Wind in Iowa, June 30, 2014$200,000 · EF1 · 2 events
- Flash Flooding and Hail in Iowa, June 30, 2014$100,000 · 3 in hail · 12 events
- Flash Flood and Hail in Nebraska, June 30, 2014$50,000 · 1.75 in hail · 17 events
- Damaging Wind and Lightning Strike in Illinois, June 30, 2014$65,000 · 60 kt wind · 2 events
- Damaging Winds in Michigan, June 30, 2014$45,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, June 30, 20141.75 in hail · 32 events
- Excessive Heat in Missouri, June 30, 20143 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529917, 529914, 529915, 529921, 529916, 530497, 529946, 529955, 529958, 529960, 530498, 530499, 529924, 530501, 530732, 529922, 530733, 529941, 529947, 529949, 529952, 529950, 529948, 529951.